Iowa, 2001

Tornado and Flood in Iowa, April 8 to 9, 2001

April 8 to 9, 2001 · NWS DVN · 9 events in 5 counties and zones

)A warm front pushed north through the day on 4/08/01, and extended across southern Iowa and northern Illinois during the evening hours. The boundary combined with a surface wave riding along the front, and an upper-level low, to produce a variety of severe weather during the evening hours of 4/08/01, continuing into the early morning of 4/09/01.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Summary for late 4/08/01 to early 4/09/01 event: (For additional details, see individual entries for the dates.)A warm front pushed north through the day on 4/08/01, and extended across southern Iowa and northern Illinois during the evening hours. The boundary combined with a surface wave riding along the front, and an upper-level low, to produce a variety of severe weather during the evening hours of 4/08/01, continuing into the early morning of 4/09/01. Hail from 1/2 inch up to quarter sized was common across parts of northeast and east central Iowa. A brief tornado touchdown occurred in Benton county, and that was the only touchdown of the event. Thunderstorms winds destroyed a large shed in Muscatine county. Some of the thunderstorms produced torrential rain, and caused small streams to come out of their banks in Buchanan county. Thunderstorms continued tracking into northwest Illinois, but hail reports ranged from 1/4 to 1/2 inch, below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 8, 1:30 PM CST, 6 hours 9 minutes earlier.

Area forecast discussion, Apr 8, 1:30 PM CST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT SUN APR 8 2001

JULY MCS ACTIVITY IN EARLY APRIL...WHAT WILL THE SUMMER BRING? ACTIVE
WEATHER PATTERN THIS WEEK WITH LONGWAVE TROF ON THE WEST COAST
GIVING SOUTHWEST FLOW ACROSS THE CWA. MODELS SHOW NUMEROUS WAVES
MOVING IN THE FLOW ALOFT TO ALLOW MCS ACTIVITY. FIRST EVENT TO BE
TONIGHT INTO WED AM. ATMOSPHERE DESTABILIZING AND INITIATION SHOULD
OCCUR VICINITY OF KSTJ WITHIN AN HOUR OR TWO. STRONG LLJ BRINGING
PLENTY OF MOISTURE NORTHWARD SO HEAVY RAIN A THREAT. MOST OF SEVERE
SHOULD BE BEFORE IT REACHES OUR CWA BUT 925 MB SHOWS 40 KNOTS ACROSS
THE SOUTHERN HALF AT 06Z...SO SEVERE POTENTIAL STILL POSSIBLE
TONIGHT. MCS TO DEPART AREA WED AM ALLOWING FOR A BRIEF RESPITE.
MODELS THEN UNCERTAIN ABOUT POTENTIAL ROUND 2 LATE MONDAY
AFTERNOON/NIGHT. ATMOSPHERE SHOULD BE PRIMED FOR DEVELOPMENT SO WILL
INCLUDE POPS.

MAIN EVENT TO BE TUESDAY NIGHT/WEDNESDAY WITH A SIGNIFICANT WAVE
PULLING OUT THE OF LONGWAVE TROF. AVN HAS STRONG LLJ BRINGING
PLENTY OF MOISTURE NORTHWARD. IF AVN IS CORRECT...HEAVIEST RAIN TO BE
ACROSS CENTRAL/SOUTHERN IOWA. EITHER WAY...HEAVY PRECIP IS VERY
POSSIBLE HEAR.

EXTENDED WISE...ACTIVE PATTERN TO CONTINUE WITH TIMING OF EVENTS
THE PROBLEM. AVN CONTINUES TO INDICATE A DRY PUNCH TO HIT US
THURSDAY WITH POTENTIAL FOR WINDY CONDITIONS. FRIDAY LOOKS LIKE THE
BEST DAY FOR DRY CONDITIONS BEFORE THE WEEKEND TURNS ACTIVE AGAIN.

GUIDANCE WISE...FWC/FAN/MAV SHOWING THEIR NORMAL SPREAD THROUGH THE
PERIOD.

COORDINATED WITH DSM..LSE...CHI...ILX...AND STL.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SCHULTZ

In the hours before

Special weather statement, Apr 8, 6:10 PM CST, 1 hour 29 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-MOZ009-010-090600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT SUN APR 8 2001

...TORNADO WATCH IN EFFECT THROUGH 1 AM...

A TORNADO WATCH...DESIGNATED AS WATCH NUMBER 103...IS IN EFFECT
FOR MUCH OF EASTERN AND SOUTHERN IOWA UNTIL 1 AM.

IN THE QUAD CITIES FORECAST OFFICE AREA OF RESPONSIBILITY...THIS
INCLUDES THE FOLLOWING COUNTIES...

BENTON...BUCHANAN...CEDAR...CLINTON...DELAWARE...DES MOINES...
DUBUQUE...HENRY...IOWA...JACKSON...JEFFERSON...JOHNSON...JONES...
KEOKUK...LEE...LINN...LOUISA...MUSCATINE...SCOTT...VAN BUREN...
WASHINGTON.

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Delaware

When
April 8, 7:39 PM CST
Where
Delaware County, Greeley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.583, -91.350

Quarter sized hail reported by trained storm spotter.

Hail, Delaware

When
April 8, 7:49 PM CST
Where
Delaware County, Colesburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.633, -91.200

Quarter sized hail reported by trained storm spotter.

Hail, Benton

When
April 8, 8:28 PM CST
Where
Benton County, 6 mi NW of Keystone
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.067, -92.283

Quarter sized hail at the intersection of Highway 21 and county road E36. Reported by trained storm spotter.

Hail, Benton

When
April 8, 8:46 PM CST
Where
Benton County, Garrison
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.150, -92.150

Nickel sized hail reported by trained storm spotter.

Tornado, Benton

When
April 8, 8:50 PM CST to 8:51 PM CST
Where
Benton County, 6 mi WNW of Keystone
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
42.033, -92.317

Brief tornado touchdown on the Benton/Tama county line at Highway 21. No injuries or damage reported.

Hail, Buchanan

When
April 8, 9:56 PM CST
Where
Buchanan County, 2 mi NW of Quasqueton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.417, -91.783

Penny sized hail on county highway W35. Reported by trained storm spotter.

Flood, Buchanan

When
April 8, 10:42 PM CST
Where
Buchanan County, 2 mi W of Rowley
Reported by
EMERGENCY MANAGER
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Small stream flooding reported by Emergency Management.

Hail, Washington

When
April 9, 12:57 AM CST
Where
Washington County, West Chester
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.333, -91.833

Penny sized hail reported by trained storm spotter.

Thunderstorm Wind, Muscatine

When
April 9, 1:30 AM CST
Where
Muscatine County, 3 mi S of West Liberty
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.533, -91.267

Thunderstorm winds destroyed a large shed. Reported in local newspaper. Time is estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyThe tornado archive for Iowa, 2001Warnings in Iowa, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243571, 5243572, 5243573, 5243574, 5243575, 5243576, 5243577, 5243674, 5243675.